Ohio, 2020

Damaging Winds in Ohio, May 10, 2020

May 10, 2020 · NWS IWX · 5 events in 4 counties and zones

Strong clipper-like system moved towards the region from the Northern Plains. A cold front pushed from west to east across the area starting around 15z and exited the area around 20z.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Strong clipper-like system moved towards the region from the Northern Plains. A cold front pushed from west to east across the area starting around 15z and exited the area around 20z. Temperatures started the day in the upper 40s to low 50s and rose to the upper 50s to around 60 degrees. Dew points started in the low 30s and rose into the mid 40s out ahead of the line. A 30 to 40 kt low level jet traversed the southern periphery of Lake Michigan as the low passed by to our north. Steep mid level lapse rates approaching 8 C/km were seen due to unseasonably cold air aloft (500 mb temps -25 to -27 C). These factors lead to low topped thunderstorms which produced sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 10, 1:14 PM EST, 15 minutes earlier.

Area forecast discussion, May 10, 1:14 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
214 PM EDT Sun May 10 2020

.SYNOPSIS...
Issued at 200 PM EDT Sun May 10 2020

Thunderstorms move out of the area this evening. Then breezy with
cool temperatures dropping into the 30s for lows and snow or graupel
that could mix with rain before dissipating tonight. Best chance for
frost will be Monday night and Tuesday night. Dry weather occurs
early this week, but transitions to rainy weather at the end of the
week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 419 AM EDT Sun May 10 2020

Focus of period will be on well defined upper low presently
moving across southern MN with its eyes set on passing over N
Indiana this afternoon. Disjointed dual cold front setup will move
across the forecast area today. The first front was racing east,
now in western IL with arrival of it into our western counties by
10Z and exiting by 16Z. Some showers were located behind this
feature with hi res models generally showing a weakening trend
over the next several hours until it is almost clear of the area
with some redevelopment expected at that point. While temps are
dropping with the front, dewpoints are increasing behind it (low
to mid 30s ahead vs low to mid 40s behind). It will be along this
feature that we will need to monitor for a non-zero stg-locally
severe storm threat as temperatures are able to warm back into the
50s with 250 to maybe 500 J/KG MLCAPE and shear on the order of
maybe 25 kts. SPC Day1 outlook has maintained the marginal risk
generally east of a Logansport to Goshen to Coldwater line. Setup
will most likely be widely sct to sct showers/storms develop along
this western fringe of the outlook area and race with with
marginal svr hail/wind threat, followed by slightly better
organization into small bowing segments that may enhance localized
wind damage east of I-69 (where better chance for the higher CAPE
values exist).

As briefly mentioned, gradient winds will increase throughout the
day, with some higher gusts of 35 to 40 mph possible. Should
remain below advisory criteria, but somewhat stronger wind fields
aloft could get mixed down with both the second cold front and
stronger showers to push 45 mph.

Behind the second front, coldest air aloft will settle in as the
upper low passes overhead with all models agreeing on -30C 500 mb
temps and strong CAA all leading to scattered to numerous showers
around through at least 00Z, with a threat for gusty winds (mainly
gradient) as well as small hail/graupel as freezing levels come
crashing down.

Some lingering rain/snow showers may be experienced into the
overnight hours but shouldn't amount to much. This activity,
associated cloud cover and winds of around 10 kts should hopefully
stave off any frost formation despite temps falling into the 30s
(low to mid 30s NE half) for overnight lows. Some discussion took
place with our neighbors to the north on frost headlines, but will
defer to day shift to see how winds look tonight.

&&

.LONG TERM...(Monday through Saturday)
Issued at 419 AM EDT Sun May 10 2020

...Frosty nights likely both Monday and Tuesday, but trending
warmer remainder of period...

High pressure will settle in across the region to start out the
period with continued unseasonably cold airmass lingering through
Tuesday night. Coldest day of the week will be Monday when highs
likely won't get above 50 degrees. Clear skies and light winds
both Monday and Tuesday night will allow lows to drop into the low
to mid 30s. Frost advisories will likely be needed for most, if
not all of the forecast area both these nights. This will be
handled in later forecast packages.

There remains a light at the end of the tunnel with a major
pattern shift back to normal and possibly above normal
temperatures by Thursday and beyond as northern stream is finally
shifted north in response to several western US troughs that will
eject east and not only bring the warm weather but also increasing
chances for showers and thunderstorms. Baroclinic zone will be
moving north and south across the region for the second half of
the period, leading to low confidence on specifics with regards to
temps and pops. Arrival of first round of precip looks to be as
early as Weds night with additional waves rippling through into
Sat. Generally stayed with blended pops as they are likely to keep
varying in the coming days and no point chasing them. While some
severe threat later in the week could materialize, greater
likihood of several rounds of rain and maybe some minor hydro
concerns appear more likely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 200 PM EDT Sun May 10 2020

A strong upper level system accompanied by a cold front will race
across the area this afternoon. Wind gusts to 40 knots have been
common. Have raised wind gusts to 45 knots at FWA with developing
cells moving into Allen County. The line had already moved through
SBN, so expected lighter wind gusts along with some showers behind
the front. Otherwise, some lingering post frontal MVFR clouds can
be expected.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Advisory from 4 PM this afternoon to 3 AM CDT
     Monday for INZ003.

MI...Lakeshore Flood Advisory from 5 PM this afternoon to 4 AM EDT
     Monday for MIZ077.

OH...NONE.
LM...Gale Warning until 11 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Roller
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 10, 4:41 AM EST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
541 AM EDT Sun May 10 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-110945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
541 AM EDT Sun May 10 2020 /441 AM CDT Sun May 10 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible east of a Logansport to Goshen
to Coldwater line today. While small hail and wind gusts to 40 mph
will be the main concern from late morning into this afternoon,
isolated wind gusts to 60 mph and hail up to 1 inch in diameter are
possible with any stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost looks likely for Monday and Tuesday night in many areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-110945-
La Porte-Berrien-
541 AM EDT Sun May 10 2020 /441 AM CDT Sun May 10 2020/

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 5 PM EDT /4 PM CDT/ THIS
AFTERNOON TO 4 AM EDT /3 AM CDT/ MONDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-110945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
541 AM EDT Sun May 10 2020

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

In the hours before

Local storm report, May 10, 12:37 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             1 W COLUMBIA CITY       41.16N 85.50W
05/10/2020  E0.25 INCH       WHITLEY            IN   PUBLIC

&&

PBM
Special weather statement, May 10, 12:39 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
139 PM EDT Sun May 10 2020

INZ006>009-017-018-MIZ079>081-OHZ001-004-015-101845-
Lagrange-Whitley-Noble-De Kalb-Allen-Steuben-Branch-Hillsdale-St.
Joseph-Defiance-Williams-Paulding-
139 PM EDT Sun May 10 2020

...A LINE OF SHOWERS WILL AFFECT STEUBEN...NORTHERN ALLEN...NOBLE...
NORTHEASTERN WHITLEY...DE KALB...LAGRANGE...SOUTHEASTERN ST.
JOSEPH...SOUTHERN BRANCH...SOUTHWESTERN HILLSDALE...NORTHWESTERN
DEFIANCE...NORTHWESTERN PAULDING AND WESTERN WILLIAMS COUNTIES...

At 137 PM EDT, radar indicated showers were located along a line
extending from near Sturgis to near Columbia City. Movement was east
at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
showers.

Locations impacted include...
Auburn, Sturgis, Kendallville, Columbia City, Angola, Garrett,
Hicksville, Butler, Lagrange, Tri-lakes, Huntertown, Avilla, Albion,
Waterloo, Fremont, Edgerton, Churubusco, Hamilton, Rome City and
Topeka.

This includes the following highways...
 Interstate 469 near mile marker 30.
 Interstate 69 in Indiana between mile markers 315 and 357.
 Interstate 69 in Michigan between mile markers 1 and 8.
 Interstate 80 in Indiana between mile markers 115 and 156.
 Interstate 80 in Ohio between mile markers 0 and 4.

&&

LAT...LON 4191 8472 4121 8471 4111 8550 4180 8555
TIME...MOT...LOC 1737Z 269DEG 34KT 4176 8547 4113 8541

HAIL...0.50IN
WIND...50MPH

MCD
Local storm report, May 10, 12:51 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
151 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TSTM WND GST     3 NNE NINE MILE         41.01N 85.20W
05/10/2020  M78 MPH          ALLEN              IN   ASOS

            ASOS OBSERVATION AT THE FORT WAYNE AIRPORT.

&&

SKIP
Special weather statement, May 10, 1:07 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
207 PM EDT Sun May 10 2020

MIZ078>080-101900-
Branch-St. Joseph-Cass-
207 PM EDT Sun May 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS...ST. JOSEPH
AND NORTHWESTERN BRANCH COUNTIES...

At 201 PM EDT, a strong thunderstorm was located over Three Rivers,
moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sturgis, Coldwater, Three Rivers, Bronson, Union City, Centreville,
Marcellus, Colon, Nottawa, Flowerfield, Batavia, Leonidas, Mendon,
Burr Oak, Sherwood, Klinger Lake, Fishers Lake, Corey Lake, Clear
Lake and Matteson Lake.

This includes Interstate 69 in Michigan between mile markers 9 and
10.

&&

LAT...LON 4188 8495 4180 8556 4207 8605 4207 8515
TIME...MOT...LOC 1801Z 243DEG 25KT 4194 8560

HAIL...0.50IN
WIND...55MPH

NWS
Local storm report, May 10, 1:10 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     2 E FORT WAYNE          41.07N 85.10W
05/10/2020                   ALLEN              IN   PUBLIC

            WIRES DOWNED, TREES INTO HOSES. PRIMARILY
            EAST SIDE OF FORT WAYNE INTO NEW HAVEN.

&&

PBM
Local storm report, May 10, 1:19 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
219 PM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 S FORT WAYNE          41.05N 85.14W
05/10/2020                   ALLEN              IN   AMATEUR RADIO

            15-20 FOOT TREE DOWNED AT ARCADIA CT. AND
            HOAGLAND AVE. TREE PARTIALLY BLOCKING
            ARCARDIA CT.

&&

PBM

The radar

The Northern Indiana radar (KIWX), 86 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Paulding

When
May 10, 1:29 PM EST to 1:30 PM EST
Where
Paulding County, 1.73 mi NW of Knoxdale
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.220, -84.690

A 61 mph wind gust was measured at a mesonet site near Antwerp.

Thunderstorm Wind, Van Wert

When
May 10, 1:30 PM EST to 1:31 PM EST
Where
Van Wert County, 3.61 mi SSW of Dixon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.900, -84.800

A 60 mph wind gust was estimated northwest of Middlebury by emergency management officials.

Thunderstorm Wind, Van Wert

When
May 10, 1:33 PM EST to 1:34 PM EST
Where
Van Wert County, 2.32 mi SSE of Dixon
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.920, -84.760

Emergency management officials reported two maple trees, roughly two and one half feet in diameter, were uprooted. Some shingles were taken off nearby roofs.

Thunderstorm Wind, Williams

When
May 10, 1:49 PM EST to 1:50 PM EST
Where
Williams County, 2.18 mi WNW of Bryan
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.480, -84.590

An emergency management official witnesses a roughly 2 foot diameter tree being blown down. Health of the tree was not known.

Thunderstorm Wind, Allen

When
May 10, 2:02 PM EST to 2:03 PM EST
Where
Allen County, 0.69 mi N of Allen Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.710, -84.030

A 60 mph wind gust was recorded at the Lima/Allen County airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880851, 880852, 880849, 880850, 880853.